Q:

Why do statins cause muscle pain side effects?

A:

Quick Answer

Statins are thought to affect enzymes in muscle cells that are necessary for muscle growth, reports Mayo Clinic. The exact cause of statin side effects is not known.

Continue Reading

Full Answer

Statins are taken to lower cholesterol by blocking a liver enzyme responsible for its production, according to WebMD. Statin drugs are generally well-tolerated, but rare side effects affecting the muscles have been reported.

Myositis is an inflammation of the muscles associated with statin use, reports WebMD. When taken in combination with other cholesterol-reducing medications such as fibrates, the risk of muscle damage is significantly increased. Elevated levels of the muscle enzyme creatine phosphokinase are another potential side effect of statin use causing muscle pain, inflammation and weakness.

An exceedingly rare side effect of statins is rhabdomyolysis, a condition involving extreme muscle inflammation and damage, states WebMD. The affected muscles break down releasing proteins into the bloodstream that build up and overwhelm the kidneys, potentially leading to kidney failure and death.

It is possible that patients experience side effects from one type of statin drug but not from another equally effective statin, asserts Mayo Clinic. Reducing dosage and switching to a nonstatin medication to control cholesterol are other options if side effects become intolerable. Over-the-counter medications to treat muscle pain are not effective against side effects of statins and should not be taken without consulting a physician.

Learn more about Side Effects

Related Questions

Explore